Saturday, September 12, 2009

Medical Alert

Nurse reading.


I recently was prescribed an antibiotic (doxycycline) after some dental surgery. The label gave me lots of directions about taking it on an empty stomach and drinking water, but none about not lying down. I took it and went to bed, only to wake in pain. This pain continued for four days since my esophagus was damaged by the pill breaking up and depositing pieces along the digestive tract before it arrived in my stomach. It could have been worse. Some people need to have the pieces surgically removed. But really, you should never lie down after taking any medication. Stay upright for thirty minutes and do drink that full glass of water. That concludes the medical portion of the day's blog.

My review of TETRO is on Crimespree Cinema. If you've seen it, tell me why I am wrong about it.

15 comments:

Chris said...

Oh, that's AWFUL! So sorry to hear that, Patti.

R. T. said...

I hope you are well. There are prayers from here for you.

Charles Gramlich said...

Ridiculous that that warning wasn't given to you. Wow. I would never have thought of it. Glad it wasn't so bad you had to have surgery.

Paul Brazill said...

I have my own issues with prescription drugs after growing up with a pill popping mother who could barely function WITH or without her little helpers. After working in the health service most of my suspicions were confirmed: they can do more damage than good. However, this is the way of the world.

Patti, take it easy. It'll pass.

Todd Mason said...

Not a problem I've had so far, but thanks for the warning, and much better luck in the future (and sorry you had to treat with the irritation).

wv: acdad

MysterLynch said...

Interestingly enough, Doxy is the same drug that got caught in my esophogus late Sunday night (after I went to sleep) and tore up said esoph. I have a handfull of 10mm "erosions" and am eating soft foods only right now.

Same damn drug!

pattinase (abbott) said...

Why the heck do they prescribe it then? It is apparently the #1 drug that cause this-after FOSOMAX, which they warn about extensively.
It is the way of the world. Go into any nursing center and the number of drugs dispensed is shocking.

George said...

I had the same experience with a sister drug, ORACEA, the treatment for my rosacea. I swallowed a capsule before I went to bed and woke up feeling like a pack of rats were fighting in my stomach. Never did that again...

PK the Bookeemonster said...

That happened to me in June -- oh the pain was awful and took a few days to recover. I completely relate.

R. T. said...

I'm curious about something. Whenever I have received prescriptions (too many times, which goes with aging), I have received detailed printouts that give cautionary instructions and explain all possible side effects. Perhaps others either have not had or overlooked that kind of information with the Rx. In any event, each "bad experience" should be reported to the pharmacy and physician so that the anecdotal evidence of side effects can make its way back to the drug companies. Others will then perhaps benefit from your unpleasant reactions. Well, it's just a thought.

pattinase (abbott) said...

Well, this is happening too much. The drug company has got to redesign it so that it doesn't break up before it hits the stomach acids.

pattinase (abbott) said...

yes, I did receive that huge list of possible side effects or problems and it was probably listed. But my pharmacist usually posts the more important facts right on the bottle. This possibility wasn't on there. I did report the problem to the pharmacist and will tell the dentist when I return next week. An amazing number of drugs cause this reaction. I will never take a drug and go right to bed again.

Barbara Martin said...

It takes most medicines 20 to 40 minutes to enter the bloodstream after being in the stomach. Its important to drink more water than normal when on any prescription drug to keep the concentration down.

Patti, you should check with your dentist about what happened with this drug, and ask him/her about any other drug in the future they decide to prescribe.

I take warfarin every day and it's not compatible with many other drugs or herbs. There's a possibility the antibiotic you took had a side effect with something already in your system.

pattinase (abbott) said...

Thanks, Barbara. I'll be seeing him next week and mention it.

Rick Robinson said...

Yet I take a couple of maintenance meds that ahave instructions specifically to "take at bedtime".